Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient is getting up for the first time after several days in bed. What should the nurse do first?

  1. AAsk the patient to walk to the bathroom alone
  2. BHave the patient sit on the edge of the bed for a short time before standing
  3. CGive the patient a large drink of water while standing
  4. DHelp the patient stand up quickly, so that the dizziness has less time to start
2.Nursing fundamentalsHard

An older woman has been lying on the floor at home all night after a fall. Which complications should the nurse look for in particular?

  1. AHair loss and nail damage
  2. BHigh blood sugar and a raised temperature from lying still
  3. CSunburn and dehydration from sweating
  4. DPressure damage, hypothermia and muscle breakdown
3.Clinical nursingMedium

Which features suggest pyelonephritis rather than simple cystitis?

  1. AFever, rigors and loin pain
  2. BMild burning on passing urine only
  3. CCloudy urine with no other symptoms
  4. DFrequency without any pain
4.Clinical nursingHard

After a head injury, a patient passes very large volumes of dilute urine and the serum sodium is rising. What is most likely?

  1. ASyndrome of inappropriate ADH secretion
  2. BDiabetes insipidus
  3. CAcute kidney injury
  4. DDiabetes mellitus
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 29 mmHg (3.9 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 29 mmHg (3.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 21% oxygen shows PaO₂ 75 mmHg (10.0 kPa) and PaCO₂ 53 mmHg (7.1 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 21%PaO₂ 75 mmHg (10.0 kPa)PaCO₂ 53 mmHg (7.1 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 7/min, SpO₂ 98% on room air, blood pressure 100/60 mmHg, pulse 64/min, alert, temperature 37.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 7SpO₂ 98%airSBP 100HR 64AT 37.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.8 g/kg/day50 mL/h52 kg20 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 52 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 50 mL/h for 20 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

52 kg1.8 g/kg/day40 g/L50 mL/h · 20 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2400 mLamino acids 4.25%2400 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 20% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2400 mLdextrose 20%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockpaced rhythm, failure to capturedual-chamber (AV) paced rhythmventricular paced rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2paced rhythm, failure to capture
  3. 3dual-chamber (AV) paced rhythm
  4. 4ventricular paced rhythm
13.Prioritization & delegationMedium

During an IV antibiotic infusion, a patient develops hives, wheezing and a hoarse voice. What does the nurse do first?

  1. ADocument the reaction in the chart
  2. BSlow the infusion to half the rate
  3. CStop the infusion
  4. DGive oral diphenhydramine
14.Prioritization & delegationHard

After a vaginal birth, the uterus is firm and central, but bright red blood keeps trickling steadily. What should the nurse suspect?

  1. AA tear in the birth canal or cervix
  2. BNormal lochia for the first hour
  3. CUterine atony that needs more massage
  4. DA full bladder pushing the uterus aside
15.Infection control & patient safetyMedium

When should droplet precautions for a patient with Neisseria meningitidis usually be stopped?

  1. AAfter 24 hours of effective antibiotic treatment
  2. BAfter the fever has been gone for one hour
  3. COnly after the patient is discharged
  4. DAs soon as the first dose of antibiotic has been given
16.Infection control & patient safetyHard

A patient was harmed by a medication error and asks the nurse what happened. Which approach is best?

  1. ATell the patient to make a formal complaint to find out
  2. BTell the patient nothing happened to avoid worry
  3. CBe honest that an error occurred and involve the provider and team in disclosure per policy
  4. DBlame the pharmacy for the error so that the nurse and the ward are not at fault
17.Lab values & electrolytesMedium

A patient with joint aches has a positive antinuclear antibody (ANA) test. Which statement is correct?

  1. AA positive ANA means the patient has a viral infection
  2. BA positive ANA proves the patient has rheumatoid arthritis
  3. CA positive ANA rules out all other autoimmune diseases
  4. DA positive ANA supports lupus but does not diagnose it alone
18.Lab values & electrolytesHard

A patient has fever, confusion, a platelet count of 15 × 10³/µL, anemia with fragmented red cells (schistocytes) and a raised creatinine. Clotting times are normal. Which condition should be suspected?

  1. AVitamin K deficiency with bleeding
  2. BThrombotic thrombocytopenic purpura (TTP)
  3. CImmune thrombocytopenia (ITP)
  4. DDisseminated intravascular coagulation

3Solutions

1.Nursing fundamentals

Answer: B · Have the patient sit on the edge of the bed for a short time before standing

Why this is the answer

After bed rest blood pressure may drop on standing. Sitting on the edge of the bed first, with the feet on the floor, lets the body adjust and lowers the risk of fainting and falls.

Answer

B · Have the patient sit on the edge of the bed for a short time before standing
2.Nursing fundamentals

Answer: D · Pressure damage, hypothermia and muscle breakdown

Why this is the answer

A long lie causes pressure injury, hypothermia, dehydration and rhabdomyolysis, which can damage the kidneys. The patient is assessed carefully for these as well as for fractures.

Answer

D · Pressure damage, hypothermia and muscle breakdown
3.Clinical nursing

Answer: A · Fever, rigors and loin pain

Why this is the answer

Pyelonephritis is an upper urinary tract infection and causes systemic signs such as fever and rigors, with flank pain. Cystitis usually causes local symptoms such as dysuria and frequency.

Answer

A · Fever, rigors and loin pain
4.Clinical nursing

Answer: B · Diabetes insipidus

Why this is the answer

Cranial diabetes insipidus is a lack of ADH, so the kidneys cannot concentrate urine. Water loss raises sodium; strict fluid balance and replacement are needed.

Answer

B · Diabetes insipidus
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 21.8 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|29 − 40| = 11 mmHg → 1.1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·1.1 = 21.8 mmol/L

Answer

HCO₃⁻ = 21.8 mmol/L
6.Arterial blood gas interpretation

Answer: A–a gradient = 8.48 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.21·713 − 53/0.8 = 149.7 − 66.25 = 83.48 mmHg

Gradient

A–a = 83.48 − 75 = 8.48 mmHg

Answer

A–a gradient = 8.48 mmHg
7.Clinical assessment scores

Answer: MFS = 50

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 0 + 20 + 0 + 15 = 50

Answer

MFS = 50
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 7/min → 3
SpO₂ 98% → 0
on air → 0
SBP 100 mmHg → 2
HR 64/min → 0
alert (A) → 0
T 37.4 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 2 + 0 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 53.6 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·52 = 93.6 g/day

Protein from the feed

50·20 = 1000 mL = 1 L
1·40 = 40 g/day

Shortfall

ΔP = 93.6 − 40 = 53.6 g/day

Answer

ΔP = 53.6 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 2590 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2400/100 = 480 g
amino acids: 4.25·2400/100 = 102 g

Kilocalories per component

dextrose: 480·3.4 = 1632 kcal
amino acids: 102·4 = 408 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 1632 + 408 + 550 = 2590 kcal/day

Answer

E = 2590 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 1.6 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

40 small boxes from R to R across the pause

Convert

pause = 40 × 0.04 s = 1.6 s

Compare with P–P

1.60 ÷ 0.92 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.6 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: ventricular paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 21 small boxes, 1500 ÷ 21 ≈ 71 per minute.
2. Rhythm: regular, every R–R is 0.84 s.
3. P waves: none visible; a sharp pacing spike comes just before every QRS.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide, and every spike is followed by a QRS (capture).

Interpretation

ventricular paced rhythm

Answer

ventricular paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: C · Stop the infusion

Why this is the answer

Stopping the drug stops further exposure to the allergen. The nurse then calls for help and prepares epinephrine as prescribed for anaphylaxis. Slowing the infusion still gives more of the drug, and documentation comes later.

Answer

C · Stop the infusion
14.Prioritization & delegation

Answer: A · A tear in the birth canal or cervix

Why this is the answer

Continuous bright red bleeding with a firm uterus suggests a laceration of the cervix, vagina or perineum. The nurse reports it so it can be found and repaired.

Answer

A · A tear in the birth canal or cervix
15.Infection control & patient safety

Answer: A · After 24 hours of effective antibiotic treatment

Why this is the answer

After 24 hours of effective antibiotics, the patient is no longer considered infectious, so droplet precautions can stop according to local policy.

Answer

A · After 24 hours of effective antibiotic treatment
16.Infection control & patient safety

Answer: C · Be honest that an error occurred and involve the provider and team in disclosure per policy

Why this is the answer

Open, honest disclosure of errors is an ethical duty and part of a safety culture. The nurse follows policy, which usually involves the provider and risk team, and does not hide or blame.

Answer

C · Be honest that an error occurred and involve the provider and team in disclosure per policy
17.Lab values & electrolytes

Answer: D · A positive ANA supports lupus but does not diagnose it alone

Why this is the answer

Almost all patients with SLE have a positive ANA, so a negative test makes lupus unlikely. However, many healthy people and patients with other conditions also have a positive ANA, so diagnosis needs the clinical picture and more specific antibodies such as anti-dsDNA.Checked against: ANA (Antinuclear Antibody) Test · MedlinePlus (NIH) (2025)

Answer

D · A positive ANA supports lupus but does not diagnose it alone
18.Lab values & electrolytes

Answer: B · Thrombotic thrombocytopenic purpura (TTP)

Why this is the answer

TTP causes small clots that consume platelets, break red cells (microangiopathic hemolysis) and damage the brain and kidneys, while clotting times usually stay normal. It is an emergency treated with plasma exchange; platelet transfusion is generally avoided.Checked against: Thrombotic thrombocytopenic purpura · MedlinePlus (NIH) (2025)

Answer

B · Thrombotic thrombocytopenic purpura (TTP)

ExamProblems · examproblems.com/courses/nursing-fundamentals